Indiana, 2009

Hail and Damaging Winds in Indiana, May 30, 2009

May 30, 2009 · NWS IND · 20 events in 11 counties and zones

Severe thunderstorm watch number 316 was issued at 1530 EST for nearly all of the southern half of Indiana, in addition to sections of neighboring states, with expectations of storms increasing in number and intensity across the watch area due to a destabilizing atmosphere from strong daytime heating. Atmospheric shear of 35 to 45 knots and MLCAPES at or above 2000 J/Kg provided further fuel for…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe thunderstorm watch number 316 was issued at 1530 EST for nearly all of the southern half of Indiana, in addition to sections of neighboring states, with expectations of storms increasing in number and intensity across the watch area due to a destabilizing atmosphere from strong daytime heating. Atmospheric shear of 35 to 45 knots and MLCAPES at or above 2000 J/Kg provided further fuel for severe weather. With these parameters, the primary threat was large hail and damaging winds. An additional severe thunderstorm watch, number 317, was issued at 1830 EST to include much of the area north of watch number 316 to account for storms that developed along a residual frontal zone stretching between a weak frontal wave/low across the Illinois/Indiana border and the Ohio River in southern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 30, 6:22 PM EST, 30 minutes earlier.

Area forecast discussion, May 30, 6:22 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT SAT MAY 30 2009

.AVIATION...

DISCUSSION FOR 00Z TAFS.

TSRA THE ISSUE IN THE FIRST FEW HOURS. WILL HANDLE WITH VCTS
AND CB MENTION GIVEN ITS SCATTERED NATURE AND THEN UPDATE AS
STORMS GET CLOSER AND EXACT TIMING CAN BE DETERMINED. AFTER 03-04Z
THE STORMS WILL END AND THEN IT SHOULD BE VFR FOR THE REST OF THE
PERIOD AS A COLD FRONT CROSSES THE AREA.

&&

.PREV DISCUSSION... /ISSUED 330 PM EDT SAT MAY 30 2009/

DISCUSSION...

PROBLEM OF DAY IS POPS...

THAT BEGINS TONIGHT. CONVECTION HAS NEVER REALLY TAKEN OFF ALONG
DEWPOINT NEAR SW CWA. HOWEVER YOU CAN STILL SEE A FRONT TO OUR
PUSHING INTO ILLINOIS AND A WAVE ALOFT OVER SAME AREA. HARD TO RULE
OUT CHANCE OF CONVECTION COMPLETELY.

IN MORE WESTERN COUNTIES RELATIVELY HIGH POPS ALREADY IN THROUGH 23Z
MAY BE ENOUGH...BUT MOST AREAS WILL NEED A CHANCE FOR EARLY TONIGHT.
WILL BE CLOSER TO MET ON THIS SINCE AS IWX POINTS DRY AIR OVER MOST
OF CWA WILL RESTRAIN THINGS. WILL ALSO ONLY MENTION RW AS OPPOSED TO
TS WHERE DRY AIR DOMINATES.

MODELS ARE IN REASONABLY GOOD AGREEMENT ABOUT SFC HIGH NOW APCHG US
KEEPING DRY WEATHER SUNDAY INTO MONDAY. BY LATE MONDAY QUESTION IS
WHEN NEXT FRONT WILL BRING RAIN. SURPRISINGLY...SREF AND GFS CLOSER
TO EACH OTHER THAN NAM. THIS SUGGESTS NAM SOLN OUTLIER AND MAY NOT
BE OPTIMAL...WHICH IN TURNS SUGGESTS FRONT MAY HANG TO OUR WEST.

ASSUMING FRONT HANGS...IT WILL BE EASY TO FALL INTO TRAP OF BRINGING
IN RAIN TOO FAST. HOWEVER UNTIL I HAVE MORE CONFIDENCE THIS IS HOW
THINGS WILL WORK...I CAN LIFE WITH THE CHC MAV POPS MONDAY INTO
TUESDAY.

GUIDANCE NOT THAT DIFFERENT ON TEMPS. WITH SOUTHLY FLOW DEVELOPING
AROUND HIGH TO SE AS ALL MODELS AGREE...WE MAY GET PRETTY WARM.
HOWEVER THIS WILL BE VERY DEPENDENT ON SKY COVER AND I DONT WANT TO
GET TOO FAR AHEAD OF THE GAME. FOR NOW WILL USE WARMEST OF MAV/MET.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JOHNSON
Hazardous weather outlook, May 30, 2:53 AM EST, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 AM EDT SAT MAY 30 2009

INZ021-028>031-035>049-051>057-060>065-067>072-310800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
353 AM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL INDIANA
TODAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME SEVERE
WITH STRONG WIND...FREQUENT LIGHTNING AND HEAVY RAIN THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SALLY

In the hours before

Local storm report, May 30, 6:17 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
717 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             GREENFIELD              39.79N 85.77W
05/30/2009  E0.25 INCH       HANCOCK            IN   LAW ENFORCEMENT

&&

SHAINES

The radar

The Indianapolis radar (KIND), 87 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

17 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Henry

When
May 30, 6:52 PM EST to 6:54 PM EST
Where
Henry County, 2 mi NE of Straughn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -85.273

Hail, Howard

When
May 30, 7:05 PM EST to 7:07 PM EST
Where
Howard County, Russiaville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.420, -86.270

Hail, Carroll

When
May 30, 7:11 PM EST to 7:13 PM EST
Where
Carroll County, Flora
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.550, -86.520

Thunderstorm Wind, Hamilton

When
May 30, 7:19 PM EST
Where
Hamilton County, Sheridan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.130, -86.220

Thunderstorm wind gusts were estimated to be at least 60 MPH. Dime size hail accompanied these winds.

Hail, Boone

When
May 30, 7:33 PM EST to 7:35 PM EST
Where
Boone County, 1.06 mi W of Rosston
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.050, -86.300

Hail, Fountain

When
May 30, 7:50 PM EST to 7:52 PM EST
Where
Fountain County, Covington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.130, -87.400

Hail, Fountain

When
May 30, 7:51 PM EST to 7:53 PM EST
Where
Fountain County, Covington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.130, -87.400

Hail up to half dollar size was reported by a trained spotter near Covington, Indiana.

Hail, Marion

When
May 30, 7:55 PM EST to 7:57 PM EST
Where
Marion County, 0.89 mi NNE of Allisonville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.912, -86.075

Golf ball size hail fell in the proximity of the intersection of 86th Street and Allisonville Road.

Hail, Marion

When
May 30, 7:55 PM EST to 7:57 PM EST
Where
Marion County, 3 mi SW of Castleton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.869, -86.090

Hail, Montgomery

When
May 30, 7:55 PM EST to 7:57 PM EST
Where
Montgomery County, 0.69 mi N of Crawfordsville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.040, -86.900

Estimated thunderstorm wind gusts up to 70 MPH were reported as well in addition to the hail. This wind event is also documented separately within this publication.

Thunderstorm Wind, Montgomery

When
May 30, 7:55 PM EST to 7:57 PM EST
Where
Montgomery County, Crawfordsville
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.030, -86.900

One-inch hail was also reported and is documented separately within this publication.

Hail, Marion

When
May 30, 8:00 PM EST to 8:02 PM EST
Where
Marion County, 0.78 mi NNE of Ravenswood
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.889, -86.122

Quarter size hail fell in the proximity of the intersection of Keystone and 74th Street in Indianapolis.

Hail, Marion

When
May 30, 8:15 PM EST to 8:17 PM EST
Where
Marion County, 0.87 mi SE of Lawrence
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.820, -86.020

Hail, Marion

When
May 30, 8:20 PM EST to 8:22 PM EST
Where
Marion County, Lawrence
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.830, -86.030

Hail, Hancock

When
May 30, 8:21 PM EST to 8:23 PM EST
Where
Hancock County, 0.87 mi SW of Mt Comfort
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -85.930

Thunderstorm Wind, Hancock

When
May 30, 8:25 PM EST
Where
Hancock County, 0.87 mi NW of Mt Comfort
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.840, -85.930

Thunderstorm winds blew down trees and limbs near the Mount Comfort, Indiana exit of Interstate 70. Dime size hail accompanied this thunderstorm.

Hail, Shelby

When
May 30, 9:00 PM EST to 9:02 PM EST
Where
Shelby County, Morristown
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.670, -85.700

Hail, Hendricks

When
May 30, 9:06 PM EST to 9:08 PM EST
Where
Hendricks County, 1.74 mi SW of Maplewood
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.810, -86.520

Hail, Marion

When
May 30, 9:20 PM EST to 9:24 PM EST
Where
Marion County, 1.45 mi WNW of Valley Mills
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
39.709, -86.305

Hail, Hendricks

When
May 30, 9:25 PM EST to 9:27 PM EST
Where
Hendricks County, 1 mi W of Plainfield
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.700, -86.419

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191760, 191762, 191744, 191751, 191743, 191745, 191747, 191766, 191767, 191772, 191773, 191769, 191770, 191771, 191752, 191754, 191774, 191756, 191790, 191758.